Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Midland/Odessa, TX

July 10, 2006Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 10, 2006, 9:14 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2006, 9:14 PM CDT (02:14 UTC)
Expired
Jul 11, 2006, 12:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 110217
FFWMAF
TXC043-110515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1215 AM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  FLASH FLOODING FROM A THUNDERSTORM NEAR CHISOS BASIN...REMAINING 
  NEARLY STATIONARY.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  CHISOS BASIN...
  PANTHER JUNCTION...
  CASTOLON...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING
AREAS. HEAVY RAINFALL... EVEN FROM DISTANT STORMS... CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2915 10354 2906 10339 2904 10330 2900 10321
      2903 10312 2920 10299 2929 10305 2937 10319
      2934 10347

$$


13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:52 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 10, 8:52 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
852 PM CDT MON JUL 10 2006

.UPDATE...
UPDATED POPS AGAIN TO CATCH ONGOING SHOWERS AND THUNDERSTORMS
ACROSS THE NORTHERN PERMIAN BASIN. OUTFLOW FROM CURRENT CONVECTION
SHOULD BE CONTRIBUTING TO THE DEMISE OF ACTIVITY...HOWEVER
PERSISTENCE OVER THE PAST COUPLE OF HOURS LEADS TO BELIEVE IT
COULD CARRY ON A BIT LONGER THAN ORIGINALLY ANTICIPATED.

REMAINDER OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 606 PM CDT MON JUL 10 2006)

UPDATE...
UPDATING FORECAST TO INCREASE POPS...MAINLY ACROSS THE NORTHERN
PORTION OF THE FORECAST AREA. EXPECT SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS MUCH OF THE CWA THROUGH SUNSET THEN BEGIN A SLOW
DEMISE WITH THE LOSS OF DAYTIME HEATING. STORMS WILL BE FAIRLY
ISOLATED IN NATURE NORTH OF INTERSTATE 20 BUT WILL BE MORE
WIDESPREAD SOUTH OF INTERSTATE 10 AND EXPECT THIS TREND TO
CONTINUE THROUGH THE ABOVE STATED DURATION.

REST OF UPDATED PRODUCTS OUT SHORTLY.

PREV DISCUSSION... (ISSUED 257 PM CDT MON JUL 10 2006)

SHORT TERM...
UPPER LEVEL RIDGE WILL CONTINUE OVER THE CWA THROUGH THE SHORT
TERM.  THE RIDGE WILL WEAKEN SLIGHTLY ALLOWING WEAK UPPER LEVEL
DISTURBANCES TO MOVE AROUND ITS PERIPHERY.  THESE SHORT WAVES COULD
PROVIDE ENOUGH INSTABILITY FOR SHOWERS AND THUNDERSTORMS MAINLY OVER
THE WESTERN CWA TONIGHT.

SHOWERS AND THUNDERSTORMS ARE ONGOING IN THE DAVIS MOUNTAINS.
THESE ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS WITH
ADDITIONAL DEVELOPMENT OVER THE GUADALUPE MOUNTAINS AND THE
SOUTHEAST NEW MEXICO PLAINS LATE THIS AFTERNOON AND EARLY EVENING.
THE FOCUS OF THE THUNDERSTORMS WILL BE A SURFACE TROUGH AND AN
800-500MB THETA-E RIDGE OVER THE WESTERN CWA.

WITH LAPSE RATES OF 6.5 TO 7.5 DEG C/KM AND FORECAST SOUNDINGS SHOWING
INVERTED V CHARACTERISTICS...SOME OF THE STORMS COULD PRODUCE STRONG
WINDS.  PWAT VALUES ARE RUNNING 1.50 IN AND ABOVE...THEREFORE PLENTY
OF MOISTURE WILL BE AVAILABLE FOR VERY HEAVY RAIN WITH SOME OF THE
THUNDERSTORMS. THE POSSIBILITY OF STRONG WINDS AND HEAVY RAINFALL
WILL BE MENTIONED IN THE HWO.

LOW TEMPERATURES TONIGHT WILL BE FAIRLY WARM.  THE SURFACE PRESSURE
GRADIENT WILL REMAIN TIGHT ENOUGH TO KEEP WINDS IN THE 10 MPH RANGE
OVERNIGHT THUS IMPEDING RADIATIONAL COOLING.  LOWS WILL BE IN THE
MID 70S OVER MUCH OF THE CWA WITH A FEW 60S OVER THE WESTERN
SECTIONS AND THE MOUNTAINS.

LONG TERM...
HIGH PRESSURE ALOFT WILL REMAIN THE DOMINANT WEATHER FEATURE
ACROSS THE AREA FOR MUCH OF THE UPCOMING FORECAST PERIOD. THIS
HIGH PRESSURE WILL MEANDER ACROSS THE REGION CAUSING A SLIGHT
FLUCTUATION IN TEMPERATURES AND RAIN CHANCES. OVERALL...RAIN
CHANCES WILL CONTINUE TO REMAIN FAIRLY LOW...WITH THE EMPHASIS
OVER THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
TEMPERATURES WILL CONTINUE TO REMAIN ABOVE NORMAL THROUGH MOST OF
THE PERIOD.

THE SHORT RANGE MODELS CONTINUE TO DEPICT THE PRESENCE OF A MID-
LEVEL THETA-E RIDGE ORIENTED SOUTHWEST TO NORTHEAST ACROSS THE
DAVIS AND GUADALUPE MOUNTAINS AND INTO THE SOUTHEASTERN NEW MEXICO
PLAINS ON TUESDAY. THE CURRENT FORECAST LOOKS GOOD HERE AND THE
ONLY CHANGE WILL BE TO ADD SOME LOW POPS INTO LEA COUNTY. RAIN
CHANCES FOR WEDNESDAY DECREASE SLIGHTLY AND SHIFT WEST AS THE
CENTER OF THE MID AND UPPER LEVEL RIDGE MOVES OVERHEAD. THE HIGH
PRESSURE CENTER MOVES INTO SOUTHERN NEW MEXICO AND CONTINUES TO
SLOWLY STRENGTHEN ON THURSDAY. LOW ORDER POPS WILL BE CONFINED TO
THE DAVIS AND GUADALUPE MOUNTAINS ON THURSDAY. WE WILL CONTINUE
THE DRY FORECAST FOR FRIDAY AS SUBSIDENCE/DRYING AT 500MB MOVES
INTO THE AREA. THE MEDIUM RANGE MODELS AGREE THE STRONGEST PORTION
OF THE 500MB RIDGE WILL REMAIN OVER THE CENTRAL ROCKIES. DEEP
LAYER SOUTHEASTERLY FLOW WILL SETUP OVER THE REGION BRINGING
INCREASING MOISTURE TO THE AREA. IT IS TOO FAR OUT TO RELY HEAVILY
ON MODEL QPF OUTPUT. FOR NOW...WE WILL CONTINUE THE CURRENT
FORECAST WITH ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO.

CLIMATE...
THE NORMAL HIGH AND LOW TEMPERATURES FOR ROUGHLY THE FIRST HALF
OF JULY ARE 94 AND 69 DEGREES F. NORMALS PEAK AT 95 AND 70 JULY 24-
26...THEN BEGIN A DECLINE FOR THE REMAINDER OF THE MONTH.

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Jul 10, 1:45 PM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT MON JUL 10 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
145 PM CDT MON JUL 10 2006 /1245 PM MDT MON JUL 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED OVER THE SOUTHEAST NEW MEXICO PLAINS...THE DAVIS AND
GUADALUPE MOUNTAINS...THE MARFA PLATEAU...THE STOCKTON PLATEAU AND
MUCH OF THE BIG BEND REGION THIS AFTERNOON AND EVENING. SOME OF
THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 45 MPH...FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAINFALL.
FLOODING OF LOW LYING AND NORMALLY FLOOD PRONE AREAS IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 10, 4:28 PM CDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT MON JUL 10 2006

TXZ075-102230-
PECOS-
428 PM CDT MON JUL 10 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED IN THE FORT STOCKTON VICINITY AT
428 PM CDT...MOVING EAST AT 10 MPH. THIS STORM WILL PRODUCE A QUICK
HALF INCH TO INCH OF RAIN...WIND GUSTS TO 50 MPH AND DEADLY
LIGHTNING.

IF DRIVING...BE PREPARED TO PULL OVER AS THE VISIBILITY MAY QUICKLY
DROP. PONDING OF WATER MAY ALSO POSE A DANGER TO PEOPLE DRIVING ON
STATE HIGHWAY 18 OR INTERSTATE 10 NEAR FORT STOCKTON.

05
Special weather statement, Jul 10, 4:35 PM CDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT MON JUL 10 2006

TXZ075-081-102245-
PECOS-BIG BEND AREA-
435 PM CDT MON JUL 10 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND
SOUTH CENTRAL PECOS COUNTIES.

AT 435 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL
BREWSTER COUNTY JUST EAST OF THE INTERSECTION OF U.S. HIGHWAYS 90
AND 385...MOVING SOUTHEAST AT 10 MPH. OTHER STRONG THUNDERSTORMS
WERE LOCATED OVER STATE HIGHWAY 118...17 MILES SOUTH OF ALPINE AND
37 MILES SOUTH OF ALPINE...MOVING SOUTH AT 10 MPH. PEOPLE IN THESE
AREAS CAN EXPECT WIND GUSTS TO 50 MPH... HEAVY RAIN REDUCING
VISIBILITY AT TIMES... AND DEADLY LIGHTNING.

BE PREPARED TO SLOW DOWN IF VISIBILITY IS REDUCED OR PONDING IS
OBSERVED ON THE ROADWAYS.

05
Special weather statement, Jul 10, 7:27 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM CDT MON JUL 10 2006

TXZ046-110130-
DAWSON-
727 PM CDT MON JUL 10 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR DAWSON COUNTY.

AT 727 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
UNION AT 727 PM...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 45 MPH...
SMALL HAIL... BRIEF HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE
IN THE PATH OF THIS STORM. GUSTY WINDS WILL LIKELY PRECEDE THE
STORM AS IT MOVES ACROSS DAWSON COUNTY. LOCATIONS IMPACTED BY THIS
STORM INCLUDE SAND...LAMESA AND FRIENDSHIP.

05

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.